Hail, Hardeman
- When
- May 30, 5:18 PM CST to 5:23 PM CST
- Where
- Hardeman County, 4 mi SE of Bolivar
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.229, -88.950
An upper level disturbance moving through the Mid-South interacted with a moist and unstable airmass to produce scattered thunderstorms during the afternoon and evening hours of May 30, 2013 . A few of the storms became severe with large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An upper level disturbance moving through the Mid-South interacted with a moist and unstable airmass to produce scattered thunderstorms during the afternoon and evening hours of May 30, 2013 . A few of the storms became severe with large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 30, 2:41 PM CST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 341 PM CDT THU MAY 30 2013 .DISCUSSION... CURRENTLY...A BREEZY...WARM AND HUMID DAY UNDERWAY ACROSS THE MIDSOUTH. SURFACE DEWPOINTS RANGE FROM THE MID 60S TO AROUND 70 AND TEMPS HAVE CLIMBED INTO THE 80S WITH SOME BREAKS OF SUN HERE AND THERE. AN APPROACHING MID LEVEL SHORTWAVE...THAT IS ROTATING AROUND THE BASE OF THE BROAD UPPER TROUGH OVER THE NORTH CENTRAL PLAINS...IS MOVING INTO WESTERN ARKANSAS. THIS FEATURE COMBINED WITH SURFACE HEATING IS PRODUCING ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE MIDSOUTH. TONIGHT...THE THUNDERSTORMS ACROSS THE MIDSOUTH ATTM ARE MOSTLY DIURNALLY DRIVEN AND MUCH OF THIS ACTIVITY WILL WANE WITH LOSS OF HEATING EARLY THIS EVENING...ESPECIALLY EAST OF THE MS RIVER. MEANWHILE COMPLEXES OVER WESTERN ARKANSAS AND TO THE NORTH APPROACHING THE I-44 CORRIDOR IN MISSOURI ARE MORE ORGANIZED AND SUPPORTED BY THE BAND OF STRONGER MID LEVEL WINDS ASSOCD WITH THE APPROACHING SHORTWAVE. AS THE MID LEVEL SHORTWAVE PUSHES INTO THE MIDSOUTH EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS TO PUSH INTO NE AR/MO BOOTHEEL THIS EVENING. THE COMBINATION OF GOOD INSTABILITY...SBCAPES OF 3000 J/KG AND LIFTED INDEX VALUES OF -6C TO -8C ...COMBINED WITH SOME STRONGER MID LEVEL WINDS ASSOCD WITH THE SHORTWAVE...0-6KM BULK SHEAR OF 30KTS...WILL SUPPORT OF FEW SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS OVER NE AR AND THE MO BOOTHEEL THIS EVENING. SHOWERS AND THUNDERSTORMS WILL GRADUALLY WEAKEN ACROSS THE NORTHERN TIER OF MIDSOUTH OVERNIGHT...PERHAPS PUSHING INTO THE I-40 CORRIDOR LATER TONIGHT. THE SEVERE THREAT SHOULD WANE BY MIDNIGHT AS INSTABILITY DIMINISHES AND THE SHORTWAVE LIFTS NORTHEAST. LOWS WILL BE MILD AGAIN...AROUND 70. FRIDAY...A FEW SHOWERS AND THUNDERSTORMS MAY BE LEFT OVER IN THE MORNING ACROSS NE WEST TN. SHOULD SEE MORE SUNSHINE AS UPPER RIDGING TRIES TO BUILD BACK IN DURING THE DAY. WILL SEE A FEW DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON THOUGH AREAL COVERAGE WILL BE LOW. TEMPS WILL WARM BACK INTO THE MID AND UPPER 80S WITH A MODERATE SOUTHERLY BREEZE. FRIDAY NIGHT THROUGH SUNDAY...FRIDAY EVENING SHOULD BE DRY AND MILD. MEANWHILE A MORE SIGNIFICANT SHORTWAVE ROTATES AROUND THE NORTH CENTRAL PLAINS UPPER TROF WHICH BEGINS TO MOVE A COLD FRONT TOWARD THE MIDSOUTH FRIDAY NIGHT. BY 12Z SATURDAY THE COLD FRONT WILL BE LOCATED FROM NORTHERN MISSOURI TO THE RED RIVER VALLEY WITH SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND SOUTHERN MISSOURI. SOME OF THIS ACTIVITY SHOULD PUSH INTO NW PARTS OF THE MIDSOUTH LATE FRIDAY NIGHT. A FEW OF THOSE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND ACROSS NE AR/MO BOOTHEEL/NW TN. THE COLD FRONT WILL DROP INTO THE MIDSOUTH SATURDAY AFTERNOON AND SATURDAY NIGHT. THE SHORTWAVE MOVING THROUGH THE MISSISSIPPI VALLEY COMBINED WITH AN UNSTABLE AIRMASS ACROSS THE MIDSOUTH WILL RESULT IN SOME SEVERE STORMS. THE FRONT WILL EXIT THE AREA BY SUNDAY MORNING WITH CLEARING AND COOLER CONDITIONS MOVING IN. SUNDAY NIGHT THROUGH TUESDAY...COOL AND DRY HIGH PRESSURE WILL BUILD IN WITH SOME REALLY PLEASANT CONDITIONS. COULD SEE LOWS BACK IN THE 50S ACROSS MANY PLACES MONDAY AND TUESDAY MORNINGS. WEDNESDAY AND THURSDAY...HIGH PRESSURE SLIDES EAST AND A WARMER...MORE HUMID AIRMASS RETURNS ALONG WITH SMALL CHANCES FOR SHOWERS AND THUNDERSTORMS. SJM && .AVIATION... 18Z TAF CYCLE SHOWERS AND THUNDERSTORMS WILL BE ISOLATED ACROSS ALL TAF SITES THIS AFTERNOON. MAINLY VFR CONDITIONS THROUGHOUT THE PERIOD...EXCEPT FOR VISBY OBSTRUCTIONS CAUSED BY HEAVY RAIN FROM CONVECTIVE DOWNPOURS. WINDS WILL REMAIN HIGH AS THE PRESSURE GRADIENT REMAINS TIGHT OVER THE MID-SOUTH. WINDS WILL BE FROM THE SOUTH..SUSTAINED 12-18 KTS WITH GUSTS 18-26 KTS THROUGH SUNSET. WINDS WILL REMAIN 10-14 KTS INTO THE OVERNIGHT HOURS. AC3 && .PRELIMINARY POINT TEMPS/POPS... MEM 72 89 74 86 / 40 20 20 40 MKL 70 87 72 84 / 40 30 20 40 JBR 70 86 72 82 / 70 20 50 60 TUP 70 89 71 89 / 20 20 10 20 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 355 PM CDT THU MAY 30 2013 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-312300- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 355 PM CDT THU MAY 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT AN UPPER LEVEL SHORTWAVE WILL MOVE ACROSS THE MIDSOUTH TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE INTO NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL THIS EVENING WHERE THERE IS A SLIGHT RISK FOR SEVERE STORMS. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS. THE THREAT OF SEVERE WEATHER WILL CONTINUE UNTIL ABOUT MIDNIGHT. ELSEWHERE...EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WITH STRONG STORMS POSSIBLE THIS EVENING. GUSTY WINDS TO 40 MPH AND SMALL HAIL ARE THE THREATS FROM ANY STRONG STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A MESOSCALE CONVECTIVE SYSTEM MAY DEVELOP ACROSS MISSOURI FRIDAY EVENING AND MOVE INTO NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND NORTHWEST TENNESSEE LATE FRIDAY NIGHT INTO SATURDAY MORNING. THERE IS A SLIGHT RISK FOR SEVERE STORMS CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. HEAVY RAIN WILL ALSO BE POSSIBLE AND COULD PRODUCE LOCALIZED FLASH FLOODING. A COLD FRONT WILL PUSH INTO THE MIDSOUTH LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT. THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS EASTERN ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE AND NORTHWEST MISSISSIPPI. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS...LARGE HAIL AND AN ISOLATED TORNADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. SPOTTER ACTIVATION MAY BE NEEDED LATE FRIDAY NIGHT ACROSS NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND NORTHWEST TENNESSEE. IN ADDITION...SPOTTER ACTIVATION MAY ALSO BE NEEDED SATURDAY AFTERNOON INTO SATURDAY NIGHT ACROSS EASTERN ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE...AND NORTHWEST MISSISSIPPI. SJM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
524 PM CDT THU MAY 30 2013
ARZ008-009-017-018-026-302300-
CLAY AR-CRAIGHEAD AR-GREENE AR-LAWRENCE AR-RANDOLPH AR-
524 PM CDT THU MAY 30 2013
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 600 PM CDT FOR...
WESTERN CLAY COUNTY IN EASTERN ARKANSAS...
NORTH CENTRAL CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
WESTERN GREENE COUNTY IN EASTERN ARKANSAS...
LAWRENCE COUNTY IN EASTERN ARKANSAS...
RANDOLPH COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES NORTHWEST OF LYNN AT 524 PM CDT...
MOVING NORTH AT 35 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN CLAY...CRAIGHEAD...GREENE...LAWRENCE AND RANDOLPH
COUNTIES...INCLUDING LOCATIONS NEAR BLACK ROCK...BONO...HOXIE...LAKE
CHARLES STATE PARK...LAKE FRIERSON STATE PARK...POCAHONTAS AND WALNUT
RIDGE...SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3650 9059 3588 9072 3589 9136 3623 9136
3625 9133 3625 9127 3637 9128 3639 9132
3641 9131 3643 9136 3646 9137 3650 9142
TIME...MOT...LOC 2224Z 199DEG 41KT 3608 9127SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
527 PM CDT THU MAY 30 2013
MSZ011-012-302300-
QUITMAN MS-PANOLA MS-
527 PM CDT THU MAY 30 2013
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 600 PM CDT FOR...
WESTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 5 MILES NORTHEAST OF VANCE AT 528 PM CDT...
MOVING NORTH AT 45 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN PANOLA AND QUITMAN COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
&&
LAT...LON 3426 9045 3426 9040 3442 9040 3442 9030
3453 8999 3416 8999 3416 9014 3407 9014
3407 9045
TIME...MOT...LOC 2228Z 199DEG 41KT 3420 9021SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
545 PM CDT THU MAY 30 2013
ARZ017-026-027-302330-
CRAIGHEAD AR-LAWRENCE AR-POINSETT AR-
545 PM CDT THU MAY 30 2013
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 630 PM CDT FOR...
WESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
SOUTHEASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
WESTERN POINSETT COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 7 MILES NORTHWEST OF WEINER AT 545 PM CDT...
MOVING NORTHEAST AT 55 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN CRAIGHEAD...LAWRENCE AND POINSETT COUNTIES...INCLUDING
LOCATIONS NEAR BONO...BROOKLAND...HARRISBURG AND JONESBORO...SHOULD
MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3586 9105 3597 9100 3597 9050 3544 9078
3544 9104
TIME...MOT...LOC 2245Z 222DEG 50KT 3572 9097PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
555 PM CDT THU MAY 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG RAVENDEN 36.24N 91.25W
05/30/2013 LAWRENCE AR LAW ENFORCEMENT
SEVERAL TREES AND TREE LIMBS DOWN. A FEW POWER POLES ALSO
DOWN. DAMAGE OCCURRED NEAR THE LAWRENCE AND SHARP COUNTY
LINE.
&&
JABSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 559 PM CDT THU MAY 30 2013 ARZ008-009-017-018-302330- CLAY AR-GREENE AR-LAWRENCE AR-RANDOLPH AR- 559 PM CDT THU MAY 30 2013 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 630 PM CDT FOR... WESTERN CLAY COUNTY IN EASTERN ARKANSAS... WESTERN GREENE COUNTY IN EASTERN ARKANSAS... EAST CENTRAL LAWRENCE COUNTY IN EASTERN ARKANSAS... EASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 4 MILES NORTHEAST OF FONTAINE AT 559 PM CDT...MOVING NORTH AT 30 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL OCCUR WITH THIS THUNDERSTORM. PEOPLE IN CLAY...GREENE...LAWRENCE AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR CORNING...CROWLEYS RIDGE STATE PARK...HOXIE...LAKE FRIERSON STATE PARK...PARAGOULD AND WALNUT RIDGE...SHOULD MONITOR THIS STORM CLOSELY. && LAT...LON 3649 9035 3597 9053 3597 9099 3650 9089 TIME...MOT...LOC 2259Z 199DEG 26KT 3608 9075
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
603 PM CDT THU MAY 30 2013
TNZ090-302330-
HARDEMAN TN-
603 PM CDT THU MAY 30 2013
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 630 PM CDT FOR...
HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 8 MILES WEST OF POCAHONTAS AT 603 PM CDT...
MOVING NORTH AT 30 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN HARDEMAN COUNTY...INCLUDING LOCATIONS NEAR BOLIVAR...SHOULD
MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3500 8878 3500 8919 3530 8919 3532 8879
3529 8879
TIME...MOT...LOC 2303Z 198DEG 28KT 3506 8896The Memphis radar (KNQA), 85 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
A swath of sporadic straight line wind damage stretched across Madison County. The damage started south of Bemis continued into Jackson then extended north roughly between Old Medina Road and Christmasville Road to the Gibson County line. Numerous trees were knocked down with the most intense damage north of North Parkway in Jackson. A large tree fell on a house in Bemis causing extensive damage. Another large tree fell and destroyed a barber shop in Bemis. Numerous trees were knocked down on Hickory Hollow Drive east of the center of Jackson where one tree fell and damaged a porch of a home. A middle school roof in Jackson was damaged. A tree damaged a home in North Jackson. A metal barn and outbuilding on Christmasville road were destroyed.
Quarter size hail fell from Jackson to the Gibson County line.
Straight line winds knocked down a several trees from Medina to Milan. A few trees were knocked down on Stinson Road west of Milan.
Straight line winds knocked down numerous trees and power lines around Martin. One tree fell on a car.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457203, 457214, 457216, 457215, 457217.